Hail, Weld
- When
- September 15, 9:45 PM MST
- Where
- Weld County, 2.07 mi N of Firestone
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.150, -104.930
A strong thunderstorm produced dime size hail near Firestone.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong thunderstorm produced dime size hail near Firestone.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 15, 8:14 PM MST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 914 PM MDT Fri Sep 15 2017 .UPDATE... Issued at 903 PM MDT Fri Sep 15 2017 Upper trof over northern rockies and associated jet streak and cold front will move across Northern Colorado this evening and overnight. Already, cold front just moving into Northern sections of the Denver area with winds shifting to the North and Northeast at 15 to 25 mph. Isolated to scattered showers and thunderstorms also developing along and behind the front and have added isolated coverage of storms further south than previously indicated. Showers also increasing over the mountains with some light snow accum possible over higher elevations. Still expect stratus to develop later tonight over the plains. && .SHORT TERM...(This evening through Saturday) Issued at 347 PM MDT Fri Sep 15 2017 Forecast is looking good. Only minor changes at this time for cloud cover, slightly cooler temperatures tonight and Saturday, and a little more wind behind the front during the night. A shortwave trough will move over the Rockies this evening. There is a band of moisture with the trough that should bring scattered showers to the central mountains, and a better organized batch of showers to areas north of Berthoud Pass. There is also a little cooling, so the snow level will likely fall to between 9 and 10 thousand feet. With warm air and surface temperatures, we expect that accumulations will mainly be above pass levels. Meanwhile a cold front will move across northeastern Colorado this evening. This front was pushed northward a bit by the lead shortwave this morning, but is now accelerating southward. Northeast Wyoming has stratus and scattered showers with temperatures in the 40s. The moisture should be thinner when it gets here, but enough for stratus Saturday morning, and a chance of showers overnight and early Saturday in plains areas near the northern border. Temperature forecast for Saturday is based on the assumption that the stratus will be thin enough to break up around midday. If that happens more slowly it will be cooler. .LONG TERM...(Saturday night through Friday) Issued at 347 PM MDT Fri Sep 15 2017 30 to 50 knot jet level west to southwesterly flow is progged for the CWA Saturday night through Sunday night. A weakening upper trough moves across early Monday. The west to southwesterly flow aloft returns later Monday and Monday night. The QG Omega fields show downward motion Saturday evening, then weak upward energy the rest of Saturday night through Sunday night. Weak downward motion is progged Monday, then weak upward Monday night. Models keep easterly low level winds for the plains much of Saturday night. South and southeasterly winds are forecast on Sunday, then normal drainage Sunday night. There are more southeasterly winds for Monday then drainage Monday night. Moisture is limited Saturday evening, then it increases Sunday afternoon and evening. It is pretty dry Monday and Monday night. There is some CAPE around over the southern half of the CWA Saturday evening. On Saturday evening. SUnday there is pretty good CAPE over the eastern mountains, foothills and western plains. There is very little CAPE around Monday and Monday night. QPF fields have a tad of measurable rainfall over the eastern half of the CWA Saturday night. There is better coverage late day Sunday for much of the CWA. Monday and Monday night are dry. For pops, will go with 0-20%s Saturday night, 10-40%s for late day Sunday and nothing on Monday. For temperatures, Sunday's highs are 0-1.5 C warmer than Saturday's. Monday's highs warm up 2-5 C over Sunday's. For the later days, Tuesday through Friday, models have southwesterly flow aloft on Tuesday. An upper trough moves across Tuesday night into Wednesday, then more southwesterly flow aloft dominates Thursday and Friday. The best chance of precipitation is with the upper trough is on Wednesday. Temperatures stay pretty warm. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 903 PM MDT Fri Sep 15 2017 cold front moving into KDEN right snow with gusts up to 25kt and will move into BJC/APA during the next hour. Isolated showers and thunderstorms have developed at KAPA but won't include into other terminals given isolated coverage of storms. Still looking for stratus to develop later tonight behind the front, sometime after 09z. && .FIRE WEATHER... Issued at 347 PM MDT Fri Sep 15 2017 The weekend will be dry but cooler. Southwest winds aloft will bring warm and very dry weather for the early part of next week. Breezy conditions are likely, especially in the foothills and west of the Front Range. A windy day is possible, more likely in the middle of the week. Red Flag conditions are possible with the main question mark the amount and timing of the wind. Any thunderstorm activity should be very limited. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Entrekin SHORT TERM...Gimmestad LONG TERM...RJK AVIATION...Entrekin FIRE WEATHER...Gimmestad
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1109 AM MDT Fri Sep 15 2017 COZ030>051-161715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1109 AM MDT Fri Sep 15 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop this afternoon over the mountains. The showers will spread onto the plains near the northern Colorado border this afternoon and evening, with only a slight chance of showers further south. The main threats from storms today will be wind gusts of 35 to 50 mph and lightning. Low humidities and wind gusts to 30 mph will create high fire danger over areas from South Park through Castle Rock and Limon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday After a cool day Saturday, it will be a little warmer Sunday with only a slight chance of showers and thunderstorms. For early next week it will be dry with above normal temperatures and increasing fire danger. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/RJK
The Denver radar (KFTG), 52 km away, was scanning. The volume nearest the first event began at 04:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719449.